Georgia, 2010

Hail and Damaging Winds in Georgia, April 27, 2010

April 27, 2010 · NWS FFC · 6 events in 6 counties and zones

S. bringing a surge of unusually cold air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An Alberta clipper type system was moving quickly through the east and southeast U.S. bringing a surge of unusually cold air into the region. Moisture was quite limited in the wake of the strong storm system that had just passed through the area on the 25th. However, even with the lack of surface moisture and instability, very strong dynamics and cold air aloft allowed showers and even a few thunderstorms to develop during the afternoon and evening as the cold front and upper trough swept through the region. The activity was characterized by very little lightning, but a very low freezing level and strong evaporative cooling allowed wind gusts of 40 to 50 mph and dime to penny-sized hail to accompany many of the showers and thunderstorms that passed through the area during the afternoon and evening hours. Temperatures dropped nearly 20 degrees from the 70s into the 50s with the passage of the showers as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 27, 4:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 27, 4:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EDT TUE APR 27 2010

.SHORT TERM /TODAY THROUGH THURSDAY/...

UPPER LOW OVER SOUTHEAST CANADA CONTINUES TO ROTATE PRETTY MUCH IN
PLACE...WHILE SECONDARY SHORTWAVE/LOW CONTINUES DIVING DOWN THE
PLAINS ON THE BACK EDGE OF THE FORMER SYSTEM. SECONDARY LOW WILL
GET ABSORBED INTO THE PRIMARY LOW'S TROUGHINESS LATE TODAY...
ALLOWING THE CANADA LOW TO CONTINUE TO DIG AND DEEPEN. WHILE
MOISTURE ASSOCIATED WITH THE SECONDARY LOW ISN'T PARTICULARLY
SIGNIFICANT (ESPECIALLY WITH WEST TO NORTHWEST FLOW AT THE
SURFACE)...ENOUGH PVA PUSHING THROUGH THAT WE SHOULD SEE
WIDESPREAD CLOUDINESS AND A FEW SHOWERS TODAY. COLD UPPER CORE
WILL HELP TO INCREASE LAPSE RATES WHICH SHOULD PROVIDE ENOUGH
INSTABILITY...MARGINAL THOUGH IT MAY BE WITH CAPES BELOW 500
J/KG)...FOR BRIEF THUNDER. NAM IS BEGINNING TO CATCH UP WITH THE
REST OF THE SHORT-TERM SOLUTIONS...AND GFS HAS INCREASED THE
STRENGTH OF ITS SYSTEM MORE LIKE THE NAM HAD...SO HAVE TAKEN A
COMPROMISE BUT AGAIN LEANED TOWARD THE GFS/MAV BASED ON ITS
SUPERIOR PERFORMANCE YESTERDAY. ANOTHER COOL DAY IN STORE FOR THE
REGION WITH HIGHS IN THE 60S AND 70S.

TROUGH AXIS PUSHES THROUGH OVERNIGHT TONIGHT...WITH NORTHWEST FLOW
BUILDING IN ALOFT AS SURFACE HIGH PRESSURE BEGINS TO RIDGE INTO
THE AREA. SHOULD BE PRETTY CHILLY AS THE CLOUD COVER EXITS...WITH
LOWS IN THE UPPER 30S IN CLIMATOLOGICALLY COOLER SPOTS. MAY SEE
SOME FROST ESPECIALLY IN THE MOUNTAINS...THOUGH WE MAY BE JUST DRY
ENOUGH WITH JUST ENOUGH LIGHT WIND TO PREVENT IT. THIS WILL HAVE
TO BE REEVALUATED LATER TODAY.

NORTHWEST FLOW CONTINUES THROUGH MOST OF THE SHORT TERM...THOUGH
RIDGE BUILDING OVER THE CENTRAL PART OF THE COUNTRY SLIDES EAST
ON THURSDAY. THIS WILL BRING A NOTICEABLE CHANGE TO TEMPS BY THE
END OF THE SHORT TERM AS WARMING TREND TAKES OVER.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ECMWF AND GFS ARE PLAYING TOGETHER MUCH BETTER THIS MORNING...AS
THE GFS HAS SLOWED DOWN THE WEEKEND SYSTEM TO BE MORE IN LINE WITH
THE ECMWF. CONTINUED WARMING TREND INTO FRIDAY AS MOISTURE BEGINS
TO OVERSPREAD THE REGION LATE IN THE DAY...WITH SOUTHWEST FLOW
ALOFT AND SOUTHERLY MOIST FLOW AT THE SURFACE. GFS CONTINUES TO
HAVE FEEDBACK ISSUES AND STILL DEEPENS THE SYSTEM TOO MUCH...BUT
IN ANY CASE WE SHOULD SEE SOME SLIGHT CHANCE POPS MOVING IN LATE
IN THE DAY FRIDAY. PLENTY OF INSTABILITY FOR THUNDER ESPECIALLY
BEGINNING SATURDAY.

SOUTHWEST FLOW CONTINUES OVER US THROUGH THE WEEKEND AS GULF RIDGE
REMAINS IN PLACE. NORTHERN SYSTEMS CONTINUE TO BE PROGRESSIVE...
AND WITH WAVE AFTER WAVE ASSOCIATED WITH THE NORTHERN WAVETRAIN
COMBINED WITH THE MOIST SOUTHWESTERLY FLOW ALOFT...LOOKS LIKE A
RAINY WEEKEND. CURRENT BULLSEYE LOOKS TO BE SETTING UP OVER
TENNESSEE...BUT NORTH GEORGIA WILL CERTAINLY GET ITS SHARE.
CERTAINLY LOOKS LIKE FLOODING MAY BE A CONCERN...BUT AGAIN IT
LOOKS LIKE THE BEST PARAMETERS LINE UP OVER TENNESSEE...SO WILL
HAVE TO SEE IF THIS HOLDS FOR THE NEXT COUPLE OF DAYS. SOME SEVERE
THREAT ALSO POSSIBLE...WITH AFTERNOON CAPES BETWEEN 1000-1500
J/KG. THIS COMBINED WITH DECENT SHEAR IS CAUSE FOR SOME CONCERN...
BUT AGAIN BEST ACTIVITY LINES UP OVER TENNESSEE. FOR NOW...HIGH
CHANCE POPS (INCLUDING THUNDER) THROUGH THE WEEKEND WITH
TEMPERATURES CONTINUING TO CLIMB SLOWLY INTO THE 80S AND POSSIBLY
90S. SEE NO REAL IMPROVEMENT THROUGH THE FORECAST PERIOD...THOUGH
ECMWF INDICATES A DRYING AND WARMING TREND LATE NEXT WEEK.

TDP

&&

.AVIATION...
TRICKY FORECAST THIS MORNING WITH CLOUD LAYERS AT MULTIPLE LEVELS ON
SOUTHERN FRINGE OF UPPER TROUGH. HAVE GENERALLY GONE FOR AN MVFR
FORECAST THROUGH MUCH OF THE DAY...AS CLOUDS WILL CONTINUE TO
INCREASE AHEAD OF NEXT UPPER SHORT WAVE NOW DIVING INTO THE MID
MISSISSIPPI VALLEY. EXPECT A FEW SHOWERS AFTER SUNRISE AND ISOLATED
THUNDER LATE MORNING INTO AFTERNOON AS UPPER COLD CORE LOW PASSES
OVER THE STATE. WINDS WEST TO NORTHWEST TODAY INCREASING TO 10 TO
15KT WITH GUSTS TO NEAR 25KT AFTER 14Z. NO VISIBILITY RESTRICTIONS
EXPECTED EXCEPT IN AREAS OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  41  72  43  78 /  40  20   0   0   0
ATLANTA         64  43  70  50  78 /  40  10   0   0   0
BLAIRSVILLE     59  38  65  40  73 /  60  20   0   0   0
CARTERSVILLE    63  39  70  40  78 /  50  10   0   0   0
COLUMBUS        69  44  73  48  80 /  30  10   0   0   0
GAINESVILLE     63  42  69  46  76 /  50  20   0   0   0
MACON           71  43  74  42  81 /  30  10   0   0   0
ROME            64  40  70  42  79 /  60  10   0   0   0
PEACHTREE CITY  66  38  70  39  78 /  40  10   0   0   0
VIDALIA         73  48  74  48  81 /  20  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
41
Hazardous weather outlook, Apr 27, 5:14 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 AM EDT TUE APR 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
614 AM EDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE TODAY OVER NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A LOW PRESSURE SYSTEM ALOFT WILL MOVE ACROSS THE APPALACHIANS INTO
THE CAROLINAS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LIGHTNING FROM ANY THUNDERSTORMS THAT
DEVELOP.

.DISCUSSION...
A LOW PRESSURE SYSTEM ALOFT WILL MOVE SOUTHEASTWARD ACROSS TENNESSEE
INTO THE APPALACHIANS TODAY. THE COLD TEMPERATURES ALOFT
ASSOCIATED WITH THE LOW SHOULD PROVIDE ENOUGH INSTABILITY FOR
ISOLATED THUNDER TODAY. HOWEVER...INSTABILITY WILL REMAIN MARGINAL
AND ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY. NO HAZARDOUS
WEATHER IS EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Robins AFB radar (KJGX), 59 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
April 27, 7:00 AM EST to 7:05 AM EST
Where
Johnson County, Wrightsville to Kite
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.730, -82.720

The Johnson County Emergency Management Director reported that at least seven trees were down between Wrightsville and Kite. Two trees fell on and destroyed a batting cage on private property in Wrightsville. A tree in Kite fell on an unoccupied vehicle. Most of the downed trees were around Wrightsville. Power was out in much of the county for about two hours.

Thunderstorm Wind, Floyd

When
April 27, 3:28 PM EST to 3:45 PM EST
Where
Floyd County, 4 mi N of Coosa to Silver Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.308, -85.350

The Floyd County Emergency Management Director reported that strong wind gusts associated with a line of showers and isolated thunderstorms blew down at least a dozen trees across the county. An apartment building and adjacent garage were heavily damaged when a large oak tree fell on the structures. A vehicle was also damaged from a large downed tree limb. Some power lines were also impacted by the downed trees.

Hail, Cobb

When
April 27, 4:09 PM EST to 4:13 PM EST
Where
Cobb County, 1 mi S of Smyrna to 4 mi E of Mableton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.865, -84.520

The public observed penny-sized hail just east and southeast of Smyrna, especially near the intersection of Interstate-75 and Interstate-285. Most of the hail was pea size.

Hail, Fulton

When
April 27, 4:15 PM EST to 4:18 PM EST
Where
Fulton County, 3.9 mi WNW of Atlanta to 2.6 mi ENE of Atlanta
Measured
0.75 in hail
Reported by
Public
Coordinates
33.792, -84.463

The public observed penny-sized hail in downtown Atlanta and on the east side of Atlanta near Little Five Points. Most of the hail was pea size.

Hail, De Kalb

When
April 27, 4:23 PM EST to 4:27 PM EST
Where
De Kalb County, 2.6 mi SSW of Druid Hills to 3.8 mi SSE of Druid Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
33.835, -84.367

The public observed penny-sized hail near East Lake in west central DeKalb county. Most of the hail was pea size.

Thunderstorm Wind, Coweta

When
April 27, 4:30 PM EST to 5:00 PM EST
Where
Coweta County, 5 mi W of Sargent to Senoia
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.430, -84.957

The Times Herald of Newnan reported that strong winds from showers and isolated thunderstorms blew down a number of trees and several power lines across the county. A home on Fifth Street near downtown sustained minor damage when a large tree fell on the structure. The roof and guttering on the back of the home was damaged. Power was out in the Newnan area for nearly an hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225769, 225763, 225764, 225765, 225766, 226349.